Have you ever wondered why opiates cause constipation? Opiate-induced constipation is one of the most common symptoms people experience when they take opiates, whether they take them because they’re prescribed them for the treatment of pain, or they use illicit opiates like heroin. The recent surge in opioid addiction and accompanying problems with constipation has become such an issue that new medications are cropping up to address this side effect.
Many parts of the body are impacted by the use and abuse of opiates. It starts with the brain, and some of the adverse side effects of using these substances can include everything from hallucinations to digestive issues, including constipation.
So, why do opiates cause constipation?
Constipation occurs when someone has infrequent bowel movements or bowel movements that are hard to pass. Normal bowel movements for adults usually range from three per day to three per week. Some severe, but uncommon complications that can arise from constipation include hemorrhoids, anal fissure and fecal impaction.
Constipation isn’t just a side effect of opiates. Several other types of medicines that are used to treat pain and illnesses can also cause constipation. However, opiate-induced constipation is often more common than constipation associated with other medications.
When assessing why opiates cause constipation, one of the biggest factors to consider is the fact that the severity of constipation typically depends on how long a person has been taking opiates. For example, if you’re not taking a large dose of opioids, your constipation may be minimal. However, if you’ve been taking opioids over a long period of time, you may be more likely to experience severe constipation.
Also relevant to answering the question “Why opiates cause constipation?” is the fact that unlike many of the other side effects of opiates, like nausea, constipation doesn’t go away over time with continued use of the medicine or drug. One of the reasons this is believed to be the case is because the gastrointestinal system doesn’t seem to be able to get used to the presence of opioids the way other parts of the body do.
As a result, the longer a person takes opiates, the more likely they are to become constipated from opioids.
So, what are the specific reasons why opiates cause constipation?
The gastrointestinal (GI) tract is often called the second brain because of its complicated neural network. The neurons found in the GI can be heavily impacted by the use of opioids. Muscles that surround the intestines are responsible for pushing stool through the body. When a person takes opioids, the squeezing movements of these muscles slow or even stop altogether because of the way opioids impact the messages sent to the nerves in the intestines and spine. The messages tend to get confused to the extent that both ends of the stools are being squeezed, causing the stool to become trapped in the intestines.
Taking opioids can also paralyze the stomach partially, leading to a condition called gastroparesis. When this happens, food lingers in the digestive tract for longer than usual. When the action of the gut slows, the intestines can absorb too much water, causing hard, dry stools to form.
What differentiates opiate-related constipation from other forms of constipation is the fact that opiate-related constipation affects opioid receptors throughout the body, as well as the functionality of the brain. Because of this, taking fiber or other supplements often can’t remedy the problem.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.